Autoimmune hepatitis (AIH) is a chronic inflammatory liver disease of unknown aetiology usually requiring long-term immunosuppressive therapy. We present the case of an AIH patient who received long-term corticosteroids and azathioprine. As treatment for concomitant osteoporosis she was also treated with potent intravenous bisphosphonate (BP). This treatment was complicated by the development of BP-related osteonecrosis of the jaw (BRONJ). BRONJ is an uncommon complication of BP treatment regimes that occurs at increased frequency in the presence of other risk factors, including chronic inflammatory conditions. Our patient suffered from a severe and complicated clinical course of BRONJ which, despite adequate therapy, resulted in death of the patient. Here we discuss the risk factors for the development and clinical course of BRONJ in AIH and the implications for management of these patients. Copyright © 2012 S. Karger AG, Basel.